I have had constant gastro problems for over a year now. I'm pretty young (21) and have never had any kind of problem like the ones I'm about to describe, except for occasional heartburn (but who doesn't?).
I joined the Army last year and was in perfect health and perfect shape. No problems whatsoever. Not long after going to my last post (Redstone Arsenal) I started having stomach pains. My dad had just died and they presumed it was just stress/grief after having an evaluation at behavioral medicine. I was cleared about 2 months later, but I was still having problems. I had an upper endoscopy which revealed slight gastritis in the duodenum but nothing else really. I was then given a HIDA scan and it was determined I had biliary dyskinesia and so my gall bladder was removed. After that, I started experiencing even more pain in my abdomen about 2 weeks after surgery and it was written off as just post surgery pains. It has continued ever since then. Along with chronic pain, I have constant nausea/vomiting and diarrhea. I had even more tests run, just about every test that you can think of related to gastroenterology I've had done. They determined I had gastroparesis and IBS as well, but Crohn's and Celiac's was definitely ruled out. All of these tests were run in about 4 months time after surgery but no real conclusive results were ever given to me.
I have since gotten a permanent medical retirement from the Army (not my choice) and I am gonna be evaluated by the VA relatively soon. I have a current gastro provider now (civilian) and he has tried different meds on me that don't seem to be working and most of the time make things worse. Previously, I had taken Bentyl, Lortab 10, Promethazine, Nexium, and Elavil. All of them sort of controlled the pain and diarrhea, but nothing fixed the nausea. Bentyl flat out stopped working one day and I haven't taken it since. My new provider has tried out Colestid to help with the diarrhea but it only caused more abdominal pain and the results didn't justify its side effects. I have also been on Donnatal and Levsin.. both have belladonna alkoloids that gave me very negative side effects such as blurred vision and constant fatigue. I told my Dr about it and he prescribed Pamine, which is a relatively hard drug to find without getting it ordered. It produced similar side effects except also an increase in abdominal pain and made me extremely dried out and not sweat.. which isn't a good thing in the south. I have stopped taking that but have not talked to my doctor about it yet.
Basically, all of my problems got worse after having my gall bladder removed. I wonder if that caused even more problems? My health has done a complete 180 since joining the Army and I am pretty much hopeless at this point. Any comments/suggestions are extremely appreciated.
Sorry to read of your struggles but I am also really intrigued as almost the exact same thing happened to me...minus the part about being in the army! I too had issues post gallbladder removal and mine was removed for the same reasons. I felt relief for about a month afterwards and then it seemed like all hell broke loose. Some doctors think it was coincidence as my gastroparesis most likely had been there all along but others wonder if the stress could have triggered it.
I have been on quite a few meds for both the nausea and the vomitting that have worked. Liquid Reglan did wonders for me as far as making my stomach contract and getting my food to digest. This eventually really helped with the gastritis. Unfortunately, I was not able to take it for more than 6 months due to side effects. I then started taking domperidone which is not available in the US but can be obtained via prescription through Canadian pharmacies or compounding faclities in the US. New Zealand offers it without a prescription. It helped as well. Ibergast is an herbal supplement from Germany that is over the counter and honestly has been one of the best drugs I have tried thus far! It tastes horrible but it works really really well. I was able to get it on Amazon.
For nausea have you ever tried Zofran? Some insurance companies don't pay out well for it but I was lucky enough to be able to get it for a reasonable price. It *really* helped out the nausea and the vomitting. Phenegran is another prescrip med that works pretty well but tends to make me drowsy.
For diahrrea I have used the powder Questran with decent results. It seemed like once I started following a strict gastroparesis diet my lower GI tract was much happier. I still have issues from time to time but much better than it was. :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.